An 80-year-old woman presented to the Emergency Department (ED) complaining of atraumatic hip pain and difficulty ambulating. The patient had longstanding pain issues; x-ray studies performed 6 weeks prior to her ED visit demonstrated circumferential joint space narrowing (Figure 1). She had received an intraarticular hip injection of triamcinolone 5 weeks prior, to temporize for total hip arthroplasty, but developed worsening pain after brief improvement in symptoms. On examination she was afebrile, with pain on range of motion of her left hip, but normal strength, sensation, and distal pulses. Laboratory evaluation was negative for leukocytosis; c-reactive protein was not elevated.
To read this article in full you will need to make a payment
Purchase one-time access:Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
One-time access price info
- For academic or personal research use, select 'Academic and Personal'
- For corporate R&D use, select 'Corporate R&D Professionals'
Subscribe:Subscribe to Journal of Emergency Medicine
Already a print subscriber? Claim online access
Already an online subscriber? Sign in
Register: Create an account
Institutional Access: Sign in to ScienceDirect
- Rapidly progressive osteoarthritis: a review of the clinical and radiologic presentation.Curr Rheumatol Rep. 2017; 19: 42
- Rapid destructive arthritis of the hip revisited.Eur J Orthop Surg Traumatol. 2015; 25: 115-120
- Association of rapidly destructive osteoarthritis of the hip with intra-articular steroid injections.Arthoplast Today. 2018; 4: 205-209
- Intraarticular cortisone injection for osteoarthritis of the hip. Is it effective? Is it safe?.Curr Rev Musculoskelet Med. 2008; 1: 227-233
- Accelerated avascular necrosis after single intra-articular injection of corticosteroid into the hip joint.BMJ Case Rep. 2010; (bcr1020092405)https://doi.org/10.1136/bcr.10.2009.2405
- Rapid destructive osteoarthritis of the hip after intra-articular steroid injection.Arthroplast Today. 2018; 4: 184-186
- Rapid destruction of the femoral head after a single intraarticular injection of corticosteroid into the hip joint.J Rheumatol. 2006; 33: 1701-1704
- Glucocorticoid-induced osteonecrosis.Endocrine. 2012; 41: 183-190
Published online: October 04, 2019
Accepted: June 22, 2019
Received in revised form: June 14, 2019
Received: October 18, 2018
© 2019 Elsevier Inc. All rights reserved.